Alert archive / Michigan / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 41, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Aug 3, 2016, 1:15 PM EDT for Chippewa County, Michigan. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 3, 2016, 1:15 PM EDT (17:15 UTC)
- Expired
- Aug 3, 2016, 2:00 PM EDT
- In force
- 45 min
- Issued by
- NWS Gaylord, MI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Chippewa County, MI
The radar
The NCL Michigan radar (KAPX), 157 km from the middle of the area, began a volume at 17:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 5.3 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 18 J/kg
- Mixed-layer CIN
- -177 J/kg
- Mixed-layer LCL
- 1408 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
483
WUUS53 KAPX 031715
SVRAPX
MIC033-031800-
/O.NEW.KAPX.SV.W.0041.160803T1715Z-160803T1800Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
115 PM EDT WED AUG 3 2016
THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL CHIPPEWA COUNTY IN EASTERN MICHIGAN...
* UNTIL 200 PM EDT
* AT 115 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER BARBEAU...OR
12 MILES SOUTH OF SAULT STE. MARIE...MOVING EAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
MUNUSCONG...KELDEN...BARBEAU AND MCCARRON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4639 8414 4632 8411 4631 8412 4628 8412
4625 8410 4624 8411 4619 8408 4615 8401
4612 8401 4610 8399 4621 8437 4641 8428
TIME...MOT...LOC 1715Z 290DEG 19KT 4632 8426
HAIL...1.00IN
WIND...60MPH
$$
MSB2 follow-up statements
819
WWUS53 KAPX 031739
SVSAPX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
139 PM EDT WED AUG 3 2016
MIC033-031800-
/O.CON.KAPX.SV.W.0041.000000T0000Z-160803T1800Z/
CHIPPEWA MI-
139 PM EDT WED AUG 3 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM EDT
FOR EASTERN CHIPPEWA COUNTY...
AT 138 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER
MUNUSCONG...MOVING EAST AT 15 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
MUNUSCONG...BARBEAU AND KELDEN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4632 8412 4628 8412 4625 8410 4624 8411
4619 8408 4615 8401 4621 8436 4634 8427
TIME...MOT...LOC 1738Z 276DEG 11KT 4628 8420
HAIL...1.00IN
WIND...60MPH
$$
MSB877
WWUS53 KAPX 031759
SVSAPX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
159 PM EDT WED AUG 3 2016
MIC033-031807-
/O.EXP.KAPX.SV.W.0041.000000T0000Z-160803T1800Z/
CHIPPEWA MI-
159 PM EDT WED AUG 3 2016
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN CHIPPEWA COUNTY WILL
EXPIRE AT 200 PM EDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS. THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER
HEAVY RAIN IS STILL EXPECTED WITH THIS THUNDERSTORM..WITH ADDITIONAL
RAINFALL AMOUNTS UP TO AN INCH POSSIBLE.
LAT...LON 4632 8412 4628 8412 4625 8410 4624 8411
4619 8408 4615 8401 4621 8436 4634 8427
TIME...MOT...LOC 1755Z 290DEG 19KT 4628 8420
$$
MSBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 1:11 PM EDT, 4 minutes earlier.
Area forecast discussion, Aug 3, 1:11 PM EDT, 4 minutes before
Area Forecast Discussion National Weather Service Gaylord MI 111 PM EDT WED AUG 3 2016 .UPDATE... Issued at 1026 AM EDT Wed Aug 3 2016 12z sfc analysis shows diffuse cold front/boundary over Lake Michigan. VIS sat image shows some evidence of the boundary with some AC/CU from MBL-TVC. Very little wind shift with the front and dewpoints actually higher behind the boundary. 12z kapx sounding shows descent moisture between 750 and 600mb but dry below and very dry above. The light flow continues from the past few days with light winds up through 10kft. The boundary will cross the CWA today...not looking like it will provide much lift. Drying continues in the upper levels /700mb and up/ while 850mb and below moisten up today. Modifying the sounding gives some skinny CAPE values / ~300 J/kg /...however equilibrium levels are quite a bit higher today / 18-20kft / so should see better CU than past couple days. With the front moving through and slight instability would not be surprised to see some isolated showers and maybe a tstorm along the boundary as it crosses today. && .SHORT TERM...(Today and tonight) Issued at 318 AM EDT Wed Aug 3 2016 High impact weather potential: isolated thunderstorms this afternoon/evening eastern upper/ne lower MI. Surface ridging is slowly getting suppressed into the southern lakes, allowing weak w to sw synoptic low level flow to develop. The leading edge of richer 850mb theta-e air and associated weak mucape has generated sct showers over eastern upper, presently on an axis from Sugar Isl to Naubinway to Beaver Isl). A few isolated showers were seen earlier near the Fox Islands, while other clusters of convection are ongoing near GRB and near/w of Iron River MI. Precip trends remain the primary concern. Today...early-morning precip coverage question is a little vexing. This is not a classic ramp-up of a low level jet over the cooler waters of the Great Lakes; our low-level flow is anemic. Current activity in eastern upper MI is along the immediate leading edge of the 850mb theta-e ridge and thus along the arriving instability gradient. Most of the convection-allowing models are having mixed results with ongoing activity. But the bulk of the solutions allow ongoing eastern upper showers to continue eastward, while activity in WI/western upper MI tends to dissipate before it gets here. Will sort of follow this idea, with sct to isolated activity before 10 am in eastern upper/far northern lower, and maybe isolated showers near Frankfort/MBL. A light westerly 1000-850mb wind (10 kt or less) will be in place during the daylight hours today, with ridging centered just to our south in southern lower MI. This will allow the much richer airmass to our west (dew points in the mid 60s to near 70f in WI) to ooze eastward. This will result in an environment that, with strong heating, will be somewhat more favorable for deep convection than we saw on Tuesday. MOS guidance reflects this, showing dew points rising after 18z today, vs stabilizing at or falling into the upper 50s (as was accurately progged yesterday). That said, it's far from a great set-up for convection. 500mb heights are tending to slowly rise, as a low-amplitude shortwave ridge axis progresses east toward the upper MS valley. That will keep instability somewhat in check (though higher than Tuesday), and/or try to maintain a cap. Background west winds certainly weak enough for lake breezes. Localized converge will be maximized in ne lower MI (where Lake Huron lake breeze fights inland against the synoptic wind), and in eastern upper MI (where lake breezes or bent synoptic winds will collide in the interior). The Nam is clearly too moist/unstable again, but an 88/61 parcel would produce 500-750j/kg of mlcape, with enough localized forcing in a few spots to get past a warm layer at 650mb. However, by far most places will be dry. Will just go with an isolated mid-afternoon to mid-evening in parts of ne lower MI (near/e of a line from Cheboygan to Atlanta to Harrisville). Will do the same in the interior of eastern upper MI, reaching into the middle and upper portions of the St Marys Valley. Perhaps not quite as much sunshine as yesterday, with some mid clouds floating around at time (especially this morning). Max temps mid 80s to around 90f, cooler on some coastlines. Tonight...any diurnal convection will fade during the mid-evening hours. Low-amplitude 500mb ridge axis moves overhead during the night, which should largely put the kibosh on any nocturnal precip. Very weak warm/moist advection will also sharply limit convective potential (as opposed to perhaps parts of western WI/western upper MI). So expect no precip and clearing skies after 10pm. The muggy airmass (dew points in the low/mid 60s) will be fog-prone, and will bump up fog wording a bit in some fog-prone locales (Grayling-HTL). Min temps in the 60s. .LONG TERM...(Thursday through Tuesday) Issued at 318 AM EDT Wed Aug 3 2016 Weather Impacts: Thunderstorms are expected Thursday Night into early Friday. Likelihood for severe storms appears low. Synoptic pattern: Generally weak zonal flow aloft across the northern tier of the continental U.S. - typical of mid summer - will give way to a somewhat more amplified upper flow pattern by this weekend. The culprit will be a mid level short wave initially over the Dakotas early Thursday that will move east and establish a modest upper trough over Ontario and the upper Great Lakes by this weekend. For northern Michigan, very warm and humid conditions Thursday will give way to cooler and less humid weather this weekend, with a bout of thunderstorms expected Thursday Night into Friday as transition occurs. Thursday: Another day of summer heat and humidity, with strengthening southerly flow and WAA. 850 mb temps will warm toward +20C and this will support highs well into the 80s area-wide with a few lower 90s likely - especially in downslope areas of NE lower Michigan. In spite of growing instability, storms not expected given lack of forcing/trigger - but this is likely to change Thursday Night. Thursday Night and Friday: Aforementioned short wave will make steady progress from the northern Plains and upper Mississippi River Valley into the northern Great Lakes by Friday morning. A cold front is forecast to extend from western Lake Superior, across NW WI, to SE MN Thursday evening. Thunderstorms within this corridor Thursday evening will advance east overnight, as respectable 500 mb speed max (45-50 kt) presses across MN and WI toward northern MI. Models are in good agreement that most of the storms won't arrive until after midnight, and given overnight timing with waning instability severe thunderstorm threat should be limited - per SPC Day 2 outlook - though situation worth monitoring. Scattered to numerous showers and storms will continue early Friday, but largely exit to the east by afternoon as cold front heads east and cooler less humid air mass moves in. Friday Night: NW breezes behind front will continue to bring in cooler air. Under partly cloudy skies, lows will generally be in the 50s. Remainder of Forecast (Saturday through Tuesday): Generally dry and seasonably mild/warm weather is expected through Monday as broad area of high pressure over the northern Plains expands eastward into the Great Lakes by late Sunday. GFS suggests a few pop up showers are possible Saturday afternoon over E upper thanks to cooler air aloft associated with previously referenced upper trough. Then, by early next week, the high will slip off to the east, with a return to warmer and more humid conditions. Models show shower and storm potential by late Tuesday, within WAA regime. Highs will generally be in the 70s to around 80 through the period. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 106 PM EDT Wed Aug 3 2016 VFR conditions expected through midnight...IFR possible overnight. CU development better today and so is the chance of precipitation. Flow through 10kft still weak and surface winds will be light as well. The light flow and moistening low levels of the atmosphere could lead to some fog between midnight and daybreak. VFR conditions are then expected Thursday as well. && .MARINE... Issued at 318 AM EDT Wed Aug 3 2016 High pressure stretched out across the southern lakes will result in light w to sw winds today and tonight in the waters around northern MI. Those winds will increase somewhat Thursday into Thu night, ahead of a cold front that arrives very late Thu night. Winds/waves expected to remain below advisory levels. && .APX Watches/Warnings/Advisories... MI...NONE. LH...NONE. LM...NONE. LS...NONE. && UPDATE...Farina SHORT TERM...JZ LONG TERM...BBS AVIATION...Farina MARINE...JZ
Hazardous weather outlook, Aug 3, 6:50 AM EDT, 6 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 650 AM EDT WED AUG 3 2016 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041- 042-040230- STRAITS OF MACKINAC WITHIN 5 NM OF MACKINAC BRIDGE INCLUDING MACKINAC ISLAND-ST IGNACE TO FALSE DETOUR CHANNEL- 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LIGHT MI INCLUDING BOIS BLANC ISLAND- PRESQUE ISLE LIGHT TO STURGEON PT MI INCLUDING THUNDER BAY NATIONAL MARINE SANCTUARY-STURGEON PT TO ALABASTER MI- GRAND TRAVERSE BAY SOUTH OF A LINE GRAND TRAVERSE LIGHT TO NORWOOD MI-SEUL CHOIX POINT TO 5NM WEST OF MACKINAC BRIDGE- NORWOOD MI TO 5NM WEST OF MACKINAC BRIDGE INCLUDING LITTLE TRAVERSE BAY-SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI- POINT BETSIE TO SLEEPING BEAR POINT MI- MANISTEE TO POINT BETSIE MI- WHITEFISH BAY (U.S. PORTION)/WHITEFISH POINT TO POINT IROQUOIS MI- ST. MARYS RIVER POINT IROQUOIS TO E. POTAGANNISSING BAY-CHIPPEWA- MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM- OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD- OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO- GLADWIN-ARENAC- 650 AM EDT WED AUG 3 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN... EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE MICHIGAN...LAKE HURON AND LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT. ISOLATED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON ACROSS PARTS OF EAST UPPER AND NORTHEAST LOWER MICHIGAN. SEVERE WEATHER IS NOT ANTICIPATED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THUNDERSTORMS WILL IMPACT THE OUTLOOK AREA BEGINNING THURSDAY NIGHT AND CONTINUE INTO EARLY FRIDAY AS A COLD FRONT SWEEPS ACROSS THE GREAT LAKES. THUNDERSTORMS WILL ALSO BE POSSIBLE EARLY NEXT WEEK...BEGINNING ABOUT TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. && WEATHER.GOV/GAYLORD SMITH
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 1:15 PM EDT | Special Marine Warning | APX | 45 min | |
| Aug 3, 1:57 PM EDT | Special Marine Warning | APX | 63 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.